Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 83, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 20, 2003, 8:46 PM CDT for Marion County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 8:46 PM CDT (01:46 UTC)
- Expired
- Aug 20, 2003, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3245 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 210150 FFWBHM ALC093-210445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 846 PM CDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... MARION COUNTY IN NORTHWEST ALABAMA * UNTIL 1145 PM CDT * AT 843 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN OVER NORTHWEST MARION COUNTY. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR INDICATES THAT 3 OR MORE INCHES OF RAIN HAS FALLEN OVER NORTHWEST MARION COUNTY SINCE 7 PM...AND SINCE THE STORM IS STATIONARY AN ADDITIONAL 1 OR 2 INCHES OF RAIN IS POSSIBLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS. LAT...LON 3431 8795 3412 8796 3410 8765 3431 8765 $$
2 follow-up statements
000 WGUS74 KBMX 210247 FFSBHM ALC093-210445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 942 PM CDT WED AUG 20 2003 A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MARION COUNTY UNTIL 1145 PM CDT. AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY RAINFALL CONTINUING ACROSS THE WARNING AREA. THE HEAVIEST RAIN HAS FALLEN MAINLY IN THE AREA NEAR AND JUST SOUTH OF BEAR CREEK. RADARS HAVE ESTIMATED THAT BETWEEN 4 AND 5 INCHES OF RAIN HAVE FALLEN IN THIS AREA. THE RAIN WILL BE GRADUALLY DIMINISHING...BUT FLOODING WILL LIKELY CONTINUE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3431 8764 3415 8765 3413 8793 3430 8793 $$
000 WGUS74 KBMX 210348 FFSBHM ALC093-210445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1044 PM CDT WED AUG 20 2003 A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MARION COUNTY UNTIL 1145 PM CDT. AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAIN HAD ENDED OVER MARION COUNTY. THE FLASH FLOOD THREAT HAS DIMINISHED. HOWEVER...SOME FLOODING MAY CONTINUE THROUGH 1145 PM ...IN LOCALIZED AREAS OF NORTHWEST MARION COUNTY...DUE TO RUNOFF FROM RAINFALL EARLIER THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3417 8784 3416 8767 3430 8764 3431 8783 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:12 PM CDT, 6 hours 34 minutes earlier.
Area forecast discussion, Aug 20, 2:12 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 212 PM CDT WED AUG 20 2003 FORECAST QUANDARIES...PROBABILITY OF PRECIPITATION (POP) AND TEMPERATURES SIMPLY..ISOLATED SHOWERS ACROSS N LOCATIONS...OTHERWISE HAZY...WITH CU FIELD DEVELOPMENT OBSERVED. SFC RIDGING APEX ACROSS CNTRL ATLANTIC...USHERING IN SLY FLOW. HOWEVER...SOME CAPPING NOTED IN LOW TO MID LEVELS...SUPPRESSING MORE WIDESPREAD CONVECTION...ASSOCIATED WITH BROAD RIDGING INFLUENCES ALOFT. OTHERWISE...MOSTLY SUNNY SKIES...TEMPS UPPER 80S WITH DEWPOINTS UPPER 70S...WITH HEAT INDEX VALUES MID 90S TO AROUND 100. REGIONAL MODEL EVOLUTIONS THRU 12Z SAT IN GOOD AGREEMENT... ESPECIALLY ALOFT. LATEST MODEL DIAGNOSTIC DISCUSSION POINTING TOWARD A COMPROMISE SOLUTION. IN AGREEMENT...WILL LEAN ACCORDINGLY. KEY TO MORE WIDESPREAD CONVECTIVE DEVELOPMENT THIS AFTERNOON WILL RELY ON LOCAL CAP EROSION POSSIBILITIES. WILL MONITOR SITUATION FOR PRESS TIME CHANGES IF NEEDED. PATTERN SURFACE AND ALOFT SHOULD CHANGE LITTLE THRU SHORT TERM PERIOD...WITH SURFACE AND UPPER UPPER LEVEL RIDGING PERSISTENT. SOME HINT OF NWLY FLOW ALOFT INFLUENCING AREA ON FRI...AS UPPER RIDGE APEX ACROSS W U.S. MOVES INTO CNTRL PLAINS. THUS...AGAIN... CAPPING STRENGTH IS THE KEY. WHERE IT ERODES...LOOK FOR SHOWERS AND THUNDERSTORMS TO RAPIDLY DEVELOP DURING AFTERNOON AND EVENING HOURS...WITH PLENTIFUL INSTABILITY TAPPED AND HIGH PRECIP WATER CONTENT LEADING TOWARD BRIEF LOCALLY HEAVY DOWNPOURS. THUS...WILL GO WITH ISOLATED POPS NIGHT TO SCATTERED POPS AFTERNOON...WITH AN INCREASE IN CHANCES ON FRI...AS NWLY FLOW INFLUENCES BECOME MORE ENHANCED. REST OF WEEK...GFS DRAGGING A FRONT INTO N PORTIONS OF AL ON SAT... KEEPING IT QUASI-STATIONARY...THEN EVENTUALLY WASHING IT OUT ACROSS AREA ON SUN. NWLY FLOW PATTERN WILL ALSO BE IN PLAY THRU SUN... UNTIL RIDGE APEX SLOWLY MOVES E ACROSS MS RIVER VALLEY. AS UPPER LEVEL RIDGING DYNAMICS MOVE MORE E INTO E U.S...CONVECTION SHOULD BE SUPPRESSED..WITH ISOLATED AT BEST. A MORE WELL DEVELOPED SFC RIDGING PATTERN WILL ALSO BUILD DOWN OUT OF MIDWEST INTO OUR REGION THRU EARLY NEXT WEEK. THIS WILL ALSO ENHANCE CONVECTION SUPPRESSION. DO NOT THINK WE WILL BE TOTALLY DRY...BUT WILL GO WITH ISOLATED POPS AT BEST. TEMPERATURES...BLENDED MODEL SOLUTION. THANKS FOR COORDINATION HUN PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY... BHM BB 073/090/072/089/071 23243 MGM BT 073/092/073/091/072 23253 .BHM...NONE. 89 JBW
Hazardous weather outlook, Aug 20, 1:37 PM CDT, 7 hours 9 minutes before
ALZ011>015-017>050-202030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 137 PM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND TONIGHT. NO ORGANIZED AREAS OF HAZARDOUS WEATHER ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.